Aa
MedHelp.org will cease operations on May 31, 2024. It has been our pleasure to join you on your health journey for the past 30 years. For more info, click here.
Aa
A
A
A
Close
Avatar universal

Plavix and Aspirin taken togather.

I read about the harmful effect from many different sites about the harmfulness when both drugs is taken as a combination. It seems that these drugs cause more fatal effect than doing good to the heart and suggests that taking Aspirin alone is as good. Is this true, what should I do, but my cardiologist insists that I have to continue taking these drugs for a year. I am worried now because yesterday I notice 2 blue-black marks, one on my body and another spot on my lower arm appeared suddenly. For my case, I got a major heart attack 2.5 months ago and ever since these drugs were administered. I do not have any stents or done the angioplasty. The Myocardial Perfusion scan shows my heart receives good and normal oxygen supply and was recommended that I do not need an Angiography..
9 Responses
Sort by: Helpful Oldest Newest
Avatar universal
I HAD HEART ATTACK 1 YR AGO BEEN ON PLAVIX AND 325 MG ASPRIN BECAUSE I HAVE 3 STENTS DRUG ELUDING STENTS I BURSE ALL THE TIME
LARGE AND SMALL FROM MY FACE TO FEET FOR NO REASON ALSO HAVE BALANCE PROBLEMS COULD MY MEDS CAUSE THIS
Helpful - 0
1 Comments
Yes, the bruizes are from the Plavix. It is annoying and sometimes a bit painful, BUT do not stop taking the Plavix before your cardiologist tells you so.
The effect of Plavix is that your blood does not clot (this causes the easy bruizing) and that is necessary to keep the stents open.
If you stop taking the Plavix too early, the stents may become clogged which means a second heart attack.
Balance problems from Plavix are not known to me, but if you think it is from the medicin, contact your doctor.
Avatar universal
Thank you for sharing. After my recent follow-up with my doc, I was off aspirin because of my diverticula, a protrusion of the lining of the large intestine.
Helpful - 0
63984 tn?1385437939
I've recently spent several days in the hospital in a cardiac emergency situation, and had drips of Heparin, an aspirin based drip that I don't recall the name of, and also took gorilla doses of Plavix.  It was told to me that each drug approaches clotting in different ways, and in my case was vital to avoiding a heart attack.  
The bruises simply mean that the drugs are working and your Cardiologist is taking very good care of you, in my opinion.  Listen to you your doctor, however, don't pay much attention to us.
Helpful - 0
976897 tn?1379167602
"we are speaking of Plavix to avoid restenosis"

This can also be confusing for some people. Restenosis is possible in 3 ways, and plavix will only help with one of them. In the older days of stenting, they used bare metal stents which had a high failure rate soon after implanting. Scar tissue was the big problem. Any tissue in the body when damaged loves to cover the area with scar tissue, the artery lining being no exception. Just as broken bones mend stronger than the original due to denser and extra mineral deposits, other tissue acts in the same way to strengthen the area. Bare metal stents were experiencing scar tissue formation inside them, causing another blockage.  The other 2 possibilities are plaque growth again or clotting. Scar tissue growth was addressed with the drug eluting stent. Coated with special medication, it helps to inhibit the growth of scar tissue. However, it does still occur more times than cardiologists would like. This is because the stent is a mesh, and so only around 1% of the area actually gets a taste of the medication due to low surface area contact. They now use drug eluting balloons to coat the vessel 100% with the medication before the stent is expanded into place. Plaque reformation cannot be prevented. Clotting is controlled by the additional thinner called plavix. There are two mechanisms for platelets to become active, plavix addresses one, aspirin the other. This is why both are important. So even on both plavix and aspirin, you are only protected against clots, it offers no extra benefits against scar tissue or plaque formation. When a stent is inserted, the plaque is pushed into the artery wall, damaging it further. A normal artery lining is smoother than glass under a microscope, but a stent is very rough in texture, offering a great area for platelets to become active and form a clot. Plavix and aspirin should be used until a new artery lining grows through the stent mesh, creating a new 'smoother than glass' area. This can take up to 3 to 4 months and so a year of plavix is a safe guard. However, some people removed off plavix form clots quickly. This is probably due to scar tissue being excessive, and not a nice clean new artery lining.
Helpful - 0
Avatar universal
Please note that the article mention plavix as used as "prevention of stroke" here we are speaking of Plavix to avoid restenosis and clots in the case that you have medical stents implanted. The situation is quite different.

Jesus
Helpful - 0
976897 tn?1379167602
On the other hand, it was found that a substantial number of people who were taken off plavix after a year and continued with just aspirin, formed clots. So I think it's a balancing act. You either have slight increased risk of bleeding, or, you form clots which will cause heart attack or stroke.
Helpful - 0
Avatar universal
I manage to find one of the articles: http://articles.mercola.com/sites/articles/archive/2012/10/10/plavix-health-risks.aspx
Helpful - 0
976897 tn?1379167602
There is a slight risk of damage from internal bleeding, but this is rare. After a year there is no evidence to suggest plavix has any benefits as the stent is well embedded in the artery lining by then. However, this is related directly to benefits affecting stents, because both plavix and aspirin will continue to reduce clotting times in your blood as long as you take them. I am on plavix for life and not aspirin, because aspirin gave me too many gastric issues. I have also recently read that aspirin is based on a drug which has found to increase pain in patients with fibromyalgia. That's definitely something I don't want to end up with.
Helpful - 0
Avatar universal
I took both of them for 1 year without any problem. I have not read any of the armful effects that you mention.

Jesus
Helpful - 0

You are reading content posted in the Heart Disease Community

Top Heart Disease Answerers
159619 tn?1707018272
Salt Lake City, UT
11548417 tn?1506080564
Netherlands
Learn About Top Answerers
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.